Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 171, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 28, 2021, 10:11 PM CDT for Hockley County, Lubbock County, Lynn County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 10:11 PM CDT (03:11 UTC)
- Expired
- May 28, 2021, 10:35 PM CDT
- In force
- 24 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hockley County, TX, Lubbock County, TX, Lynn County, TX
The radar
The Lubbock radar (KLBB), 15 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 7:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2460 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 18.5
The text
As transmitted.
365
WUUS54 KLUB 290311
SVRLUB
TXC219-303-305-290400-
/O.NEW.KLUB.SV.W.0171.210529T0311Z-210529T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
1011 PM CDT Fri May 28 2021
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Lubbock County in northwestern Texas...
North central Lynn County in northwestern Texas...
Southeastern Hockley County in northwestern Texas...
* Until 1100 PM CDT.
* At 1011 PM CDT, a severe thunderstorm was located over Texas Tech
University, or over Lubbock, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lubbock, Slaton, Wolfforth, Shallowater, Idalou, Ransom Canyon,
Lubbock South Plains Mall, Lubbock International Airport, Texas
Tech University, Slide, Downtown Lubbock, Woodrow, Reese Center,
New Deal, Wilson, Smyer, Buffalo Springs, New Home and Lubbock
Science Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3349 10227 3382 10209 3382 10205 3376 10161
3345 10159 3326 10180
TIME...MOT...LOC 0311Z 293DEG 31KT 3358 10188
HAIL...0.75IN
WIND...60MPH
$$
263 follow-up statements
438
WWUS54 KLUB 290324
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1024 PM CDT Fri May 28 2021
TXC219-290332-
/O.CAN.KLUB.SV.W.0171.000000T0000Z-210529T0400Z/
Hockley TX-
1024 PM CDT Fri May 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOCKLEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Texas.
LAT...LON 3342 10208 3351 10208 3361 10202 3379 10196
3376 10161 3345 10159 3326 10180
TIME...MOT...LOC 0322Z 293DEG 31KT 3354 10177
$$
TXC303-305-290400-
/O.CON.KLUB.SV.W.0171.000000T0000Z-210529T0400Z/
Lubbock TX-Lynn TX-
1024 PM CDT Fri May 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR LUBBOCK AND NORTH CENTRAL LYNN COUNTIES...
At 1022 PM CDT, a severe thunderstorm was located 4 miles west of
Ransom Canyon, or 6 miles east of Lubbock, moving southeast at 35
mph. Very strong winds continue just above the surface and the
potential continues for some of the wind energy to descend toward
the surface.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lubbock, Slaton, Wolfforth, Shallowater, Idalou, Ransom Canyon,
Lubbock South Plains Mall, Lubbock International Airport, Texas Tech
University, Slide, Downtown Lubbock, Woodrow, Reese Center, New Deal,
Wilson, Buffalo Springs, New Home and Lubbock Science Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3342 10208 3351 10208 3361 10202 3379 10196
3376 10161 3345 10159 3326 10180
TIME...MOT...LOC 0322Z 293DEG 31KT 3354 10177
HAIL...0.75IN
WIND...60MPH
$$
26014
WWUS54 KLUB 290329
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1029 PM CDT Fri May 28 2021
TXC303-305-290400-
/O.CON.KLUB.SV.W.0171.000000T0000Z-210529T0400Z/
Lubbock TX-Lynn TX-
1029 PM CDT Fri May 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR CENTRAL LUBBOCK AND NORTH CENTRAL LYNN COUNTIES...
At 1028 PM CDT, a severe thunderstorm was located over Ransom
Canyon, or 6 miles northwest of Slaton, moving southeast at 35 mph.
Strong winds continue to be indicated just above the surface.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lubbock, Slaton, Idalou, Ransom Canyon, Lubbock International
Airport, Texas Tech University, Slide, Downtown Lubbock, Woodrow, New
Deal, Wilson, Buffalo Springs, New Home and Lubbock Science Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3336 10198 3354 10190 3378 10184 3376 10161
3345 10159 3326 10180
TIME...MOT...LOC 0328Z 293DEG 31KT 3352 10171
HAIL...0.75IN
WIND...60MPH
$$
26749
WWUS54 KLUB 290335
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1035 PM CDT Fri May 28 2021
TXC303-305-290344-
/O.CAN.KLUB.SV.W.0171.000000T0000Z-210529T0400Z/
Lubbock TX-Lynn TX-
1035 PM CDT Fri May 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LUBBOCK AND NORTH
CENTRAL LYNN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Texas.
LAT...LON 3336 10198 3354 10190 3378 10184 3376 10161
3345 10159 3326 10180
TIME...MOT...LOC 0333Z 293DEG 31KT 3350 10165
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:10 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 28, 7:10 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Lubbock TX 710 PM CDT Fri May 28 2021 .AVIATION... Watching a cluster of thunderstorms in eastern New Mexico slowly move to the east. Confidence still remains low as to whether or not this activity will reach KLBB or KPVW tonight. If it does hold together than this activity would impact those terminals around 04z. Low ceilings will most likely return once again late tonight into early Saturday morning with indications that these will hover right around the MVFR/IFR height. Ceilings will gradually improve late tomorrow morning with VFR conditions expected thereafter. && .PREV DISCUSSION... /issued 225 PM CDT Fri May 28 2021/ SHORT TERM... The big wrench thrown into the forecast today will be any remnant outflow boundaries and front or fronts. The main quasi-stationary front is well south of the region early this afternoon. This front is expected to be the focus for the most intense convection of the day in the Permian Basin and Big Country. Another weaker boundary/front moved through earlier this morning and even another boundary was currently moving southward through the southern South Plains and southern Rolling Plains. Therefore, most convection has been and will likely continue to be elevated through the evening. A weak short wave seen on water vapor imagery, and to some extent in models, was approaching the area across New Mexico this afternoon. Combined with the upslope low level low, convection has already begun in the Sacramento mountains of New Mexico. Nearly straight line winds at 250mb will bring some broad and weak upper level divergence overhead today. An area of higher theta-e air was concentrated south of the main front in the Permian Basin. However, a ridge of higher theta-e air extended northward into eastern New Mexico. This will result in a very unstable air mass in this region with MU CAPE values on the order of 2500-3000 J/kg near the Texas/New Mexico state line. These instability values will decease the farther east you travel into the South Plains. These instability values along with fairly strong deep layer shear around 40-45kt will support severe storms if updrafts can be sustained this far off of the higher terrain of eastern New Mexico. Timing on these storms is expected to be around mid-evening to reach the western and southwestern South Plains. They will primarily have the potential to produce large hail early on but likely transition to more of a wind threat by late evening. For Saturday, short wave ridging and rising heights will most likely shut down convection for the South Plains. Additional development off the mountains of New Mexico is likely but chances of these storms making the South Plains is low. LONG TERM... Saturday night into Sunday, the shortwave ridge axis which provided a brief reduction in precipitation chances during the day on Saturday will shift east of the area. Mid to upper southwesterly flow will quickly re-establish over West Texas as a digging 500mb trough sweeps over southern Arizona on Sunday afternoon. Guidance continues to indicate that this southern trough will phase with another shortwave over south-central Canada, which should allow the southern trough axis to retain a positive tilt as it slides eastward. Ahead of this trough, low level flow will remain southeasterly as broad surface ridging remains parked over the Ohio Valley. Consequently, moisture will continue to stream into the area on Sunday, with PWATs possibly approaching 1.3" (near the 90th percentile of climatological values) and surface dewpoints reaching the mid 60s across the CWA. As the upper trough axis moves eastward on Sunday, a surface trough will begin to deepen in the lee of the Rockies, and is progged to be centered somewhere in the vicinity of the southern CO/KS border, possibly further south into the OK Panhandle by Sunday evening. As this occurs, a surface boundary will take shape and provide the necessary convergence for convection to initiate. With ample upper level support from 500mb height falls as well as an approaching upper jet streak, a robust area of convection should develop in the TX/OK Panhandles Sunday night and shift southward along the boundary overnight into Monday morning. Given the magnitude of the moisture present along with the amplifying effects of a strengthening low level jet overnight, heavy rain and flooding will certainly be a concern with this activity. Flooding concerns may also be elevated due to slow storm motion and saturated ground from prior convection. WPC has placed much of our area in a Slight Risk for excessive rainfall Sunday into Monday, echoing these concerns. The daytime hours on Monday also have the potential to be quite wet, with additional rounds of heavy rain and convection possible as residual boundaries linger around the CWA and the upper trough remains to our west. Severe weather is also possible, as CAPE looks to exceed 2000 J/kg and bulk shear looks to be around 40 kt. The evolution of convection/heavy rain/severe weather will depend heavily on the placement of boundaries and mesoscale features. While these influences cannot be precisely resolved this far in advance, confidence remains high that Sunday night into Monday will be an extended period with impactful weather. Stay tuned as the forecast is refined during the coming days. Monday night into Tuesday, the axis heaviest rain will likely shift to the southeast, although residual thunderstorms are possible across the entire CWA on Tuesday and Wednesday as the upper trough axis moves overhead. Temperatures will remain seasonally cool through the middle of the week as well. By Thursday, the main trough axis will be east of the area. However, broad cyclonic upper flow will still be present over the southwestern CONUS and northern Mexico. This combined with continued low level southerly to southeasterly flow and subsequent moisture advection will result in thunderstorm chances each afternoon through the end of the long term period. /DWK && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 58/01/30
Hazardous weather outlook, May 28, 7:51 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 751 PM CDT Fri May 28 2021 TXZ021>044-300100- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 751 PM CDT Fri May 28 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight. Scattered thunderstorms, some severe, will be possible this evening across the western and central South Plains. Storms that do form will have the potential to produce large hail up to two inches in diameter and wind gusts to 75 mph. Also, heavy rain may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorm chances Saturday afternoon and evening will be small and confined to areas near the New Mexico state line. There is a marginal risk that these storms could become severe. More widespread showers and thunderstorms are expected Sunday and Monday and will bring the potential for heavy rain and severe weather. Thunderstorm chances will persist Tuesday and Wednesday and may again bring a risk for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed.
In the hours before
Local storm report, May 28, 9:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
931 PM CDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 3 N PLAINS 33.23N 102.84W
05/28/2021 M58 MPH YOAKUM TX MESONET
&&
EVENT NUMBER LUB2100376
WCISpecial weather statement, May 28, 9:53 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lubbock TX
953 PM CDT Fri May 28 2021
TXZ028-029-034-035-039>041-290330-
Terry TX-Hockley TX-Lamb TX-Lynn TX-Lubbock TX-Hale TX-Yoakum TX-
953 PM CDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK...WESTERN LYNN...TERRY...
EASTERN HOCKLEY...SOUTHERN HALE...SOUTHEASTERN YOAKUM AND
SOUTHEASTERN LAMB COUNTIES UNTIL 1030 PM CDT...
At 952 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Spade to 4 miles west of Reese Center to 6
miles southwest of Seagraves. Movement was east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Lubbock, Brownfield, Slaton, Abernathy, Tahoka, Wolfforth,
Shallowater, Idalou, Anton, Ransom Canyon, Cotton Center, New Moore,
Spade, Lubbock South Plains Mall, Locketville, Slide, Woodrow, Reese
Center, Lubbock International Airport and Texas Tech University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Texas.
LAT...LON 3296 10267 3362 10220 3402 10223 3401 10163
3345 10159 3296 10197
TIME...MOT...LOC 0252Z 284DEG 28KT 3394 10213 3361 10211 3286 10264
26Local storm report, May 28, 10:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1004 PM CDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND DMG 2 SSW WHITHARRAL 33.71N 102.34W
05/28/2021 HOCKLEY TX EMERGENCY MNGR
POWER LINE DOWN AT MEXICO ROAD AND NORTH 385.
&&
EVENT NUMBER LUB2100377
WCIThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:53 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Cochran, Hockley, Lamb, Parmer | 67 min |
| May 28, 8:10 PM CDT | Tornado Warning | LUB | Bailey, Parmer | 35 min |
| May 28, 8:54 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran, Hockley, Lamb, Terry, Yoakum | 66 min |
| May 28, 9:09 PM CDT | Areal Flood Advisory | LUB | Bailey, Hale, Hockley, Lamb, Parmer | 111 min |
| May 28, 9:46 PM CDT | Areal Flood Advisory | LUB | Hale, Hockley, Lamb, Lubbock | 2 hr |
| May 28, 9:53 PM CDT | Special Weather Statement | LUB | Lubbock, Lynn, Terry | 37 min |
| May 28, 10:06 PM CDT | Areal Flood Advisory | LUB | Garza, Hockley, Lubbock, Lynn, Terry, Yoakum | 110 min |
| May 28, 10:41 PM CDT | Special Weather Statement | LUB | Crosby, Garza, Lubbock, Lynn | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.